Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 86, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 20, 2002, 6:03 PM EDT for Dorchester County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 2002, 6:03 PM EDT (22:03 UTC)
- Expired
- Aug 20, 2002, 6:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 6:15 PM EDT | Thunderstorm Wind 50 E | Ridgeville, SC | Several trees, limbs, and power lines were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638
WUUS52 KCHS 202203
SVRCHS
SCC035-202245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
601 PM EDT TUE AUG 20 2002
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 645 PM EDT.
* AT 601 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OF
6 MILES SOUTHEAST OF SAINT GEORGE...MOVING SOUTHEAST AT
15 MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GROVER.
NICKEL SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$
LAT...LON 3324 8051 3308 8062 3307 8040 3304 8037
3311 8027What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:00 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 3:00 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT TUE AUG 20 2002 ISOLATED SHOWERS HAVE POPPED UP THUS FAR THIS AFTN AND CONTINUES TO SLOWLY FILL IN AFTER A SLOW START DUE TO CLOUD COVER HAMPERING WARMING THIS MORNING. WILL CONTINUE 20 TO 30 POP FOR TONIGHT. WEAK SHORTWAVE ENERGY IS EXPECTED TO MOVE SW INTO THE CWA LATER TONIGHT AND WED...MAINLY OVER THE GA PORTION OF THE AREA...WHILE SC PORTION COULD SEE EFFECTS OF FNTL BNDRY TO THE N. WILL GO WITH 30 POPS FOR WED ACROSS THE AREA. MID LVL RIDGE SHOULD BUILD IN THE NEXT FEW DAYS WITH DECREASING TREND IN POPS. WILL KEEP THU THRU SAT DRY AT THIS TIME. LITTLE CHANGE IN TEMP FCST THE NEXT FEW DAYS. ONSHORE FLOW SHOULD KEEP TEMPS FROM CLIMBING TOO HIGH EVEN WITH UPR RIDGE BUILDING IN...UNTIL FRI AND SAT. LOWER 90S EXPECTED UNTIL MID 90S RETURN FRI AND SAT. NEXT FNTL BNDRY COULD PUSH S FAR ENOUGH TO AFFECT THE NRN PORTION OF THE CWA. STILL SOME UNCERTAINTY BUT WILL CONTINUE CHANCE POPS SUN THROUGH TUE AND SLIGHTLY COOLER TEMPS DUE TO CLOUDS AND/OR PRECIP. MARINE...WEAK PRES PATTERN THE NEXT SVRL DAYS. FRONT TO THE NW NEVER MAKES IT INTO THE AREA...BUT SYNOPTIC FLOW DOES SHIFT FROM OFFSHR TO ONSHR STARTING WED AS WEAK HI PUSHES DOWN THE COAST. BUT LEE TROF SETS UP AGAIN FRI THRU THE WEEKEND WHICH VEERS WINDS BACK TO AN OFFSHR SW FLOW. ANOTHER FRONT TRIES TO APPROACH BY EARLY NEXT WEEK. SEAS NO HIGHER THAN 2-3 FT AT BEST THRU FCST PERIOD. CHS 74 90 74 91 / 20 20 10 10 SAV 73 91 73 91 / 20 30 10 10 CHL 77 87 77 87 / 20 20 10 10 NBC 75 91 74 91 / 20 20 10 10 RBW 73 91 73 92 / 20 20 10 10 MHP 74 91 74 91 / 20 30 10 10 .CHS... GA...NONE. SC...NONE. SLF/PM
In the hours before
Special weather statement, Aug 20, 5:57 PM EDT, 6 minutes before
SCZ042>044-202300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 557 PM EDT TUE AUG 20 2002 ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS PARTS OF DORCHESTER...COLLETON...AND HAMPTON COUNTIES THROUGH 7 PM. STRONGER STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH... DEADLY LIGHTNING STRIKES...TORRENTIAL RAINFALL...AND SMALL HAIL. AT 545 PM...THE SHERIFFS OFFICE IN DORCHESTER COUNTY REPORTED SMALL HAIL DURING A STRONG THUNDERSTORM IN SAINT GEORGE. MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 42 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.